North Carolina, 2009

Hail and Damaging Wind in North Carolina, May 11, 2009

May 11, 2009 · NWS RAH · 2 events in 1 county or zone

An isolated cell developed and tracked along a front in the vicinity of a surface wave near the North Carolina and South Carolina State line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated cell developed and tracked along a front in the vicinity of a surface wave near the North Carolina and South Carolina State line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 6:00 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 11, 6:00 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
700 AM EDT MON MAY 11 2009

.SYNOPSIS...
A STATIONARY FRONT WILL EXTEND ACROSS SOUTH CAROLINA THROUGH
TODAY... AS LOW PRESSURE MOVES EAST ALONG THE FRONT AND BRINGS RAIN
TO THE REGION. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT
THROUGH MID WEEK... BRINGING DRY AND SEASONABLY COOL CONDITIONS.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
AS OF 650 AM MONDAY...

UPDATE HAS BEEN SENT TO INCLUDE ISOLATED THUNDER ACROSS THE SOUTHERN
CWA. WHILE OBSERVED INSTABILITY IS QUITE LOW... BELOW 100 J/KG...
THE DEEP LAYER SHEAR OF 40-50 KTS CAN SUPPORT SUSTAINED UPDRAFTS
WITH ENHANCED LOW LEVEL MOISTURE AND FORCING PROVIDED BY INCREASING
LOW LEVEL MASS CONVERGENCE AND DIFFERENTIAL POSITIVE VORTICITY
ADVECTION. -GIH

EARLIER DISCUSSION AS OF 215 AM MONDAY...

THE LATEST SURFACE ANALYSIS SHOWS THE SURFACE FRONT JUST SOUTH OF
THE STATE... WITH A SURFACE LOW OVER NORTH CENTRAL SC... AND A WEAK
TROUGH FROM THIS LOW NORTHEAST THROUGH THE CWA. LOCALIZED LOW LEVEL
MASS CONVERGENCE AND THETA-E RIDGING HAS FOSTERED DEVELOPMENT OF
MODERATE SHOWERS AND THE CHARLOTTE AREA IN THE LAST COUPLE OF HOURS.
SHOWERS AND STORMS MOVING THROUGH FAR SRN IL INTO WRN KY...
ASSOCIATED WITH A FAST-MOVING SHORTWAVE TROUGH... WERE NOT
PARTICULARLY WELL-HANDLED BY EITHER THE NAM-WRF OR THE GFS...
ALTHOUGH THE NAM-WRF DID NOTABLY BETTER. AS THIS WAVE APPROACHES THE
CWA... THIS DPVA ALONG WITH INCREASING 925 MB MOISTURE TRANSPORT AND
STRONG 850 MB MASS CONVERGENCE WILL PRODUCE SUFFICIENT ASCENT FOR A
PERIOD OF RAIN ACROSS CENTRAL NC. AN UPPER DIVERGENCE MAXIMUM...
ASSOCIATED WITH AN UPPER JET OFF NEW ENGLAND... SWEEPS ACROSS THE
AREA THIS MORNING THROUGH EARLY AFTERNOON... HOWEVER ITS
CONTRIBUTION TO LIFT OVER NC APPEARS MINIMAL. THE PRIMARY FACTORS
LIMITING PRECIP ARE THE INITIALLY HIGH CLOUD BASE AND DRY SUBCLOUD
LAYER... BUT DESPITE THIS... THE AVAILABLE MOISTURE (PRECIPITABLE
WATER HEADING ABOVE NORMAL) AND LIFT LOOK TO BE PLENTY TO SQUEEZE
OUT MEASURABLE PRECIP AREAWIDE. HAVE NUDGED UP RAIN CHANCES TO
CATEGORICAL EVERYWHERE... FOCUSING THESE HIGHER POPS THIS MORNING
INTO EARLY AFTERNOON AS SUGGESTED BY THE SPC WRF-NMM. WILL TAPER OFF
POPS IN THE MID AFTERNOON THROUGH VERY EARLY EVENING AS THE SURFACE
LOW SHIFTS OFF THE ILM COAST AND SMALL SCALE HIGH PRESSURE... IN THE
WAKE OF THIS LOW... BUILDS OVER THE VA/NC PIEDMONT. BUT BECAUSE
DRYING DOWNSLOPE FLOW DOESNT KICK IN UNTIL AFTER NIGHTFALL WITH
WEAK MAINLY NNE SURFACE WINDS AND NNW 850 MB WINDS... SKIES SHOULD
REMAIN PARTIALLY CLOUD COVERED UNTIL CLOSE TO MIDNIGHT. AFTER THIS
TIME... A MORE SUBSTANTIAL SHORTWAVE TROUGH ZIPS BY TO OUR NORTH...
SHIFTING MID LEVEL WINDS FROM W TO NW AND ALLOWING A LARGER SURFACE
HIGH PRESSURE AREA TO BUILD IN FROM THE NW... CLEARING SKIES OUT
OVERNIGHT. TEMPS TODAY ARE QUITE TRICKY WITH THE THICKENING
CLOUDS... ARRIVING PRECIP... AND EXPECTATIONS OF STEEPLY FALLING
THICKNESSES SUGGESTING THAT THE DAYTIME HIGHS WILL OCCUR EARLY THIS
MORNING. WILL SHOW LITTLE IF ANY TEMP RISE THROUGH THE DAY... WHICH
WILL YIELD DAYTIME HIGHS FROM THE UPPER 50S NORTH TO THE MID 60S
SOUTH. LOWS TONIGHT 45-50... A SMALL UPWARD BUMP FROM EARLIER LOWS
DUE TO SOME LINGERING CLOUD COVER. -GIH

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 245 AM SUNDAY...

DRY PLEASANT WEATHER IS EXPECTED FOR THE SHORT TERM PORTION OF THE
FORECAST... AS HIGH PRESSURE AT THE SURFACE TRACKS SLOWLY EASTWARD
AND ACROSS THE OHIO VALLEY AND OFFSHORE BY WEDNESDAY AFTERNOON...
WHILE MID LEVEL RIDGING BUILDS ACROSS THE EASTERN US. THIS WILL
ALLOW FOR DRY CONDITIONS EACH DAY... WITH SUNNY SKIES EXPECTED ON
TUESDAY BEFORE MOISTURE BEGINS TO INCREASE ACROSS THE AREA ON
WEDNESDAY. TEMPERATURES WILL BE QUITE PLEASANT... WITH HIGHS NEAR...
IF NOT SLIGHTLY BELOW... NORMAL. THUS... HIGH TEMPS EACH DAY WILL BE
IN THE MID TO UPPER 70S... WITH LOWS WEDNESDAY MORNING IN THE UPPER
40S TO LOWER 50S. THANKS TO THE DRY AIR PROVIDED BY THE HIGH
PRESSURE CENTER EXTENDING INTO THE REGION FROM THE NORTH AND
GENERALLY WESTERLY FLOW ALOFT... DEWPOINT WILL LIKELY BE IN THE 40S
EACH AFTERNOON... WHICH WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL
IN TO THE 30 TO 40 PERCENT RANGE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 340 PM SUNDAY...

HIGH PRESSURE LOCATED OFFSHORE OF THE EAST COAST (MAINLY INVOF
BERMUDA BY FRIDAY ONWARD) WILL PROVIDE OUR AREA WITH A WARMING
RETURN FLOW OVERNIGHT WEDNESDAY AND ONWARD ALLOWING WARM MOISTURE
AIR TO RETURN TO CENTRAL NORTH CAROLINA. ALOFT A BUILDING RIDGE
ACROSS THE SOUTHEASTERN US WILL HELP TO STEER THE NEXT APPROACHING
SHORTWAVE OFF TO THE NORTHEAST OF OUR REGION. HOWEVER... MODELS
STILL SHOW A COLD FRONT ATTEMPTING TO MAKE IT INTO THE REGION
THURSDAY NIGHT INTO FRIDAY... AND STALLING/WASHING IT OUT ACROSS THE
CWA... WITH THE GFS CONTINUING TO BE A BIT FASTER. GIVEN THE EC HAS
SHOWN THE FRONT NOT MAKING IT THROUGH THE AREA FOR SEVERAL DAYS...
WITH THE GFS TRENDING TOWARDS IT SOLUTION... WILL CONTINUE TO TREND
THE MEDIUM RANGE FORECAST TOWARDS THE EC... WHICH IS PREFERRED BY
HPC. THIS WILL PROVIDE THE AREA WITH A CHANCE OF SCATTERED AFTERNOON
PULSE SHOWERS AND THUNDERSTORMS EACH DAY. MODELS SHOWS THE SOUTHEAST
US RIDGE BREAKING DOWN LATE IN FORECAST PERIOD AS A STRONG UPPER
LEVEL TROUGH FORCES A COLD FRONT EASTWARD AND TOWARDS CENTRAL NORTH
CAROLINA. THE GFS SHOWS THE COLD FRONT MAKING IT INTO THE REGION BY
SUNDAY AFTERNOON... WHILE THE EC IS A BIT SLOWER KEEPING THE COLD
FRONT WEST OF THE AREA THROUGH 00Z/18TH. FOR NOW WILL SHOW THE COLD
FRONT REMAINING TO THE WEST OF THE REGION. TEMPERATURES WILL RETURN
TO ABOVE NORMAL FOR THE THURSDAY THROUGH SUNDAY. HIGH TEMPS DURING
THE EXTENDED PERIOD OF THE FORECAST WILL BE IN THE LOWER TO MID
80S... WITH LOWS IN THE LOWER TO MID 60S.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 700 AM MONDAY...

AVIATION CONDITIONS AT ALL SITES WILL WAVER BETWEEN MVFR AND LOW-END
VFR THROUGH 18-21Z. A FRONT WILL HOLD JUST SOUTH OF CENTRAL NC AS
LOW PRESSURE TRACKS EAST ALONG IT TODAY WHILE WEAK TROUGHING HOLDS
THROUGH THE NC PIEDMONT. THE APPROACH OF A MID LEVEL SHORTWAVE
TROUGH COMBINED WITH LOW LEVEL MOISTURE CONVERGENCE NEAR THE SURFACE
WILL ALLOW AREAS OF RAIN TO BREAK OUT ACROSS THE CENTRAL NC TERMINAL
SITES. WHILE VSBYS SHOULD REMAIN LARGELY VFR... ONLY BRIEFLY
DROPPING TO MVFR... THE GREATEST CHANCE OF MVFR CIGS WILL BE 12Z-18Z
AT GSO/INT AND 14Z-21Z AT RDU/RWI/FAY. SREF PROBABILITIES OF MVFR
CONDITIONS ARE FAIRLY SMALL... REASONABLE CONSIDERING THE INITIALLY
DRY SUBCLOUD LAYER. FROM LATE THIS AFTERNOON INTO THIS EVENING...
VFR CONDITIONS ARE EXPECTED WITH DWINDLING RAIN CHANCES AS WE GO
INTO MID EVENING. UNLIMITED SKIES ARE EXPECTED AFTER MIDNIGHT.
POCKETS OF SHALLOW GROUND FOG ARE POSSIBLE AFTER 06Z... BUT UNLIKELY
TO BECOME WIDESPREAD OR DOMINANT ANYWHERE AS HIGH PRESSURE BEGINS TO
BUILD IN.

LOOKING BEYOND LATE TONIGHT... ANY GROUND FOG SHOULD MIX OUT AND
DISSIPATE QUICKLY AFTER SUNRISE TUESDAY. AS THE SURFACE HIGH SHIFTS
OFFSHORE WEDNESDAY NIGHT... THE LOW LEVEL ONSHORE SE FLOW MAY
GENERATE MVFR OR IFR CONDITIONS THROUGH THURSDAY MORNING. THE NEXT
STORM SYSTEM MAY BRING SHOWERS AND STORMS THURSDAY AFTERNOON INTO
FRIDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...BSD
LONG TERM...BSD
AVIATION...HARTFIELD
Hazardous weather outlook, May 11, 2:53 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
353 AM EDT MON MAY 11 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
353 AM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 6:15 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
715 AM EDT MON MAY 11 2009

NCZ083>085-111215-
ANSON-RICHMOND-SCOTLAND-
715 AM EDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND...ANSON AND
SCOTLAND COUNTIES THROUGH 815 AM...

AT 715 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORVEN...OR ABOUT 6 MILES SOUTH OF WADESBORO...MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR MCFARLAN AROUND 720 AM... DIGGS AROUND 730
AM... GIBSON AROUND 750 AM... AND LAUREL HILL AROUND 755 AM.

GUSTY WINDS OF 20 TO 30 MPH... SMALL HAIL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

GIH

The radar

The Wilmington radar (KLTX), 126 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scotland

When
May 11, 7:08 AM EST
Where
Scotland County, 2.38 mi WNW of Hasty
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.690, -79.510

Penny size hail was reported at Scotch Meadows Country Club.

Thunderstorm Wind, Scotland

When
May 11, 7:08 AM EST to 7:11 AM EST
Where
Scotland County, 2.46 mi W of Hasty to 1.98 mi NNW of Hasty
Measured
78 kt (90 mph) estimated gust
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
34.687, -79.513

A microburst began just west of Scotch Meadows Country Club near Fairway Drive and continued east for almost 2 miles before dissipating at Hasty Road. The microburt knocked down numerous trees which resulted in minor structural damage to 3 homes east of the Country Club. As the microburst progressed east it also destroyed 2 barns at a horse farm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166784, 166813.